Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 297, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2008, 6:08 PM CDT for Marion County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2008, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 15, 2008, 6:33 PM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Marion County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 11:42 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 152308 SVRLSX ILC121-152345- /O.NEW.KLSX.SV.W.0297.080615T2308Z-080615T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 608 PM CDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 645 PM CDT * AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF OMEGA...OR 4 MILES EAST OF SALEM...AND MOVING EAST AT 31 MPH. * LOCATIONS IMPACTED INCLUDE... OMEGA... STEPHEN FORBES STATE PARK... HELM... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ST LOUIS. LAT...LON 3848 8870 3848 8893 3882 8891 3882 8870 TIME...MOT...LOC 2308Z 280DEG 27KT 3865 8885 $$ PRZYBYLINSKI
2 follow-up statements
000 WWUS53 KLSX 152317 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 615 PM CDT SUN JUN 15 2008 ILC121-152345- /O.CON.KLSX.SV.W.0297.000000T0000Z-080615T2345Z/ MARION IL- 615 PM CDT SUN JUN 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR EASTERN MARION COUNTY... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED FROM IUKA TO 3 MILES WEST OF HELM ILLINOIS....OR ABOUT 8 MILES EAST AND SOUTHEAST OF SALEM...MOVING EAST AT 31 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HELM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3848 8870 3848 8893 3882 8891 3882 8870 TIME...MOT...LOC 2315Z 280DEG 27KT 3864 8878 $$ PRZYBYLINSKI
000 WWUS53 KLSX 152333 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 632 PM CDT SUN JUN 15 2008 ILC121-152342- /O.CAN.KLSX.SV.W.0297.000000T0000Z-080615T2345Z/ MARION IL- 632 PM CDT SUN JUN 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA AND HAS MOVED INTO WESTERN CLAY AND WAYNE COUNTIES IN ILLINOIS. LAT...LON 3848 8870 3848 8893 3882 8891 3882 8870 TIME...MOT...LOC 2332Z 280DEG 27KT 3862 8862 $$ PRZYBYLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:54 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 15, 3:54 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CDT SUN JUN 15 2008 .DISCUSSION... /340 PM CDT SUN JUN 15 2008/ STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP LAPSE RATES AND THESE ONGOING UPSTREAM STORMS. THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS. OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE CDFNT. NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF THE LOW LEVEL ANTICYCLONE. BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE. PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT WEEK IF THE ECMWF 240H PROG IS ON TRACK. GLASS && .AVIATION... /1213 PM CDT SUN JUN 15 2008/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATORS WILL BE THE LINE OF STRONG/SEVERE THUNDERSTORMS MOVING THROUGH NORTHWEST MISSOURI TOWARD THE BI- STATE AREA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR THE MAJORITY OF THE AREA UNTIL 00Z THIS EVENING. EXPECT WIND GUSTS IN EXCESS OF 50KTS...HAIL...AND IFR CONDITIONS IN HEAVY RAIN AND LOW CIGS WITH THE STRONGEST THUNDERSTORM CELLS. OUTSIDE THE STRONGEST STORMS...MARGINAL CIGS AND VSBYS WILL BE LIKELY WITH GUSTY WINDS BETWEEN 30 AND 40KTS. THE LINE LOOKS LIKE IT WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REST OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH THE EVENING. IT IS NOT YET APPARENT HOW THE LOSS OF DAYTIME HEATING WILL AFFECT THE STORMS...BUT IT APPEARS LIKELY THAT THEY WILL WEAKEN SOMEWHAT THROUGH THE EVENING HOURS. CARNEY && .HYDROLOGY... LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE A RECORD CREST FORECAST FROM CANTON L&D 20 TO LOUISIANA WITH THE EXCEPTION OF QUINCY L&D 21 WHICH IS FORECAST TO CREST WITHIN 1 FOOT OF THE RECORD. CLARKSVILLE AND WINFIELD ARE STILL FORECAST TO CREST WITHIN 0.5 FEET OF THE RECORD CREST AT EACH LOCATION. POINTS TO THE SOUTH OF CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS ARE STILL FORECAST TO GO INTO MAJOR OR NEAR MAJOR FLOOD. THE INCREASE IN CRESTS WITH THE NEW FORECAST ARE BASED ON HEAVIER RAIN THAN WHAT WAS FORECAST UPSTREAM THURSDAY NIGHT. THE MISSOURI RIVER HAS CRESTED WITH THE FIRST FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY UNTIL A SECOND CREST CREATED BY THE PAST COUPLE DAYS OF RAIN MOVES DOWN THE RIVER EARLY NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL GO INTO MAJOR FLOOD CAUSED PRIMARILY FROM BACKWATER FROM THE MISSISSIPPI RIVER. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 15, 4:08 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 408 PM CDT SUN JUN 15 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 408 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW OF THE STORMS COULD BE SEVERE EARLY THIS EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...WITH DAMAGING WINDS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS ON MONDAY MORNING. MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
In the hours before
Local storm report, Jun 15, 5:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL MARISSA 38.26N 89.75W
06/15/2008 E0.88 INCH ST. CLAIR IL AMATEUR RADIO
&&
CORRECTED REMARKS
EVENT NUMBER 00473
TESLocal storm report, Jun 15, 5:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL CENTRALIA 38.52N 89.13W
06/15/2008 E1.00 INCH MARION IL LAW ENFORCEMENT
&&
EVENT NUMBER 00474
TESLocal storm report, Jun 15, 5:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 NE CENTRALIA 38.54N 89.10W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
&&
EVENT NUMBER 00475
FGLASSLocal storm report, Jun 15, 5:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 E CENTRAL CITY 38.55N 89.07W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
MODERATE WINDS...NO DAMAGE.
&&
EVENT NUMBER 00476
BYRDLocal storm report, Jun 15, 5:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL CENTRALIA 38.52N 89.13W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
WIND GUST ESTIMATED AT AROUND 50 TO 55 MPH
&&
EVENT NUMBER 00477
MILLERLocal storm report, Jun 15, 5:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BLAIR 38.04N 89.74W
06/15/2008 RANDOLPH IL TRAINED SPOTTER
LARGE TREE UPROOTED
&&
EVENT NUMBER 00478
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:31 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 25 min |
| Jun 15, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 49 min |
| Jun 15, 5:14 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair, Washington | 46 min |
| Jun 15, 5:29 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 31 min |
| Jun 15, 5:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Fayette, Marion, Washington | 27 min |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.